Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Charleston, WV

August 9, 2000Gallia County, Jackson County, Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 7:19 PM EDT for Gallia County, Jackson County, Lawrence County, Ohio. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 7:19 PM EDT (23:19 UTC)
Expired
Aug 9, 2000, 8:00 PM EDT
In force
41 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:30 PM EDTThunderstorm WindWellston, OHNumerous trees were blown down.
Aug 9, 7:35 PM EDTThunderstorm WindPlatform, OHSeveral trees were blown down along County Route 12, Big Paddy Road. A barn and mobile home were damaged.
Aug 9, 7:45 PM EDTThunderstorm WindGallipolis, OHLarge trees were knocked down in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr
Aug 9, 7:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 092320
SVRCRW
OHC053-079-087-100000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN OHIO...
  LAWRENCE COUNTY IN OHIO...
  GALLIA COUNTY IN OHIO...

* UNTIL 800 PM EDT...

* AT 716 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 21 MILES NORTHWEST OF CROWN CITY...MOVING SOUTHEAST AT
  40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE OAK HILL AND BUCKHORN 
AND BLACKFORK.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

<<CALL TO ACTION>>INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
x
$$

LAT...LON 3877 8265 3876 8263 3865 8257 3846 8242
          3845 8232 3857 8230 3859 8220 3880 8222
          3893 8253 3880 8265

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM EDT, 4 hours 19 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-100318-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED AUG 9 2000

AFTER VERY STRONG VORT MAX WHICH HAS JUST ABOUT MOVED THROUGH THE
ENTIRE AREA...EXPECT THE NORTHERN TWO SEVERE THUNDERSTORM WATCHES TO
BE GONE FOR NEW ZONE PACKAGE.  WILL NOT CANCEL BEFORE THEN WITH SOME
NEW CONVECTION DEVELOPING ALONG AND AHEAD OF THE COLD
FRONT...ALTHOUGH THEY PROBABLY WILL NOT BE SEVERE OVER THE AREAS
WHICH GOT HIT TODAY.  HOWEVER...SOUTHERN PORTIONS OF THE AREA HAVE
BEEN UNTOUCHED...AND NEW CONVECTION MAY ERUPT THIS AFTERNOON ALONG
THE SOUTHERN BOUNDARY OF THE OLD CONVECTION.  IN ANY EVENT...THERE
WILL A CHANCE OF CONVECTION TONIGHT AHEAD OF THE COLD FRONT
EVERYWHERE.  WILL DECIDE AT LAST MINUTE ABOUT SOUTHERN SEVERE
THUNDERSTOM WATCH UNTIL 7PM. THUS...WILL KEEP FLASH FLOOD WATCH
UNTIL 10 PM...AND LET EVENING SHIFT DETERMINE ANY EXTENSION OF IT.
MODELS DIFFER ON THURSDAY ABOUT FRONTAL MOVEMENT...AVN AND NGM
REALLY PUSH IT SO THAT ANY CONVECTION ON THURSDAY WILL BE LIMITED TO
THE SOUTH.  ETA LAGS COLD FRONT UNTIL EVENING AND KEEPS BETTER
CHANCE FOR CONVECTION OVER MUCH OF AREA.  WILL COMPRIMISE IN THAT
WITH NORTHWEST FLOW ALOFT THE FRONT...WHICH AT 12Z THURSDAY WILL BE
IN FAR NORTHWEST ZONES...SHOULD CONTINUE SLOWLY SOUTHEAST...BUT
SLOWER THAN AVN/NGM AS SURFACE HEATING RETARDS FRONT.  SO...WILL GO
WITH LOW CHANCE POPS NORTHWEST EARLY ON THURSDAY AND HIGH CHANCE
POPS ALL DAY IN THE SOUTH.  THERE WILL BE CYCLONIC FLOW ALOFT INTO
FRIDAY...BUT ANTICYCLONIC FLOW NEAR SURFACE SHOULD LIMIT ANY
PRECIPITATION CHANCES...LOW IF ANY...TO MOUNTAIN ZONES.
.RLX...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
VAZ003>004.

KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
KYZ102>103...KYZ105.

OH...NONE

.END/JMV

In the hours before

Local storm report, Aug 9, 2:32 PM EDT, 4 hours 47 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0232 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    EAST BANK                 WV   .50 INCH HAIL
08/09/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0214 PM  AND  0229 PM

0232 PM    WEBSTER SPRINGS           WV   WIND DAMAGE
08/09/00   WEBSTER                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          0217 PM  AND  0232 PM
Local storm report, Aug 9, 2:38 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0238 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0236 PM    ELKINS                    WV   WIND DAMAGE
08/09/00   RANDOLPH                       LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0221 PM  AND  0236 PM

0241 PM    GRAFTON                   WV   PEA SIZE HAIL
08/09/00   TAYLOR                         EVENT OCCURRED BETWEEN
                                          0226 PM  AND  0241 PM

0249 PM    GRAFTON                   WV   WIND DAMAGE
08/09/00   TAYLOR                         LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0234 PM  AND  0249 PM
Local storm report, Aug 9, 2:55 PM EDT, 4 hours 24 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0255 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    VALLEY BEND               WV   WIND DAMAGE
08/09/00   RANDOLPH                       LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0233 PM  AND  0237 PM

0257 PM    SNOWSHOE                  WV   .75 INCH HAIL
08/09/00   POCAHONTAS                     EVENT OCCURRED BETWEEN
                                          0242 PM  AND  0257 PM
Special weather statement, Aug 9, 3:42 PM EDT, 3 hours 37 minutes before
WVZ006>011-014>019-027-092012-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH EXPIRES AT 400 PM...

THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST WEST VIRGINIA WILL
EXPIRE AT 400 PM.  THE LINE OF THUNDERSTORMS WHICH PRODUCED THE
SEVERE WEATHER EARLIER THIS AFTERNOON HAS MOVED WELL EAST OF THE
AREA.

THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING WITH THE GREATEST
THREAT FOR SOME LOCALLY HEAVY RAINS.
Special weather statement, Aug 9, 3:49 PM EDT, 3 hours 30 minutes before
WVZ020-028>040-046-047-092048-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT WED AUG 9 2000

...THE SEVERE THUNDERSTORM WATCHES IN ALL OF CHARLESTON'S WARNING
AREA IN WEST VIRGINIA HAVE BEEN CANCELLED...

THE LINE OF THUNDERSTORMS WHICH CREATED DAMAGING WINDS ACROSS MANY
COUNTIES IN WEST VIRGINIA HAS MOVED EAST OF THE MOUNTAINS.  AS A
RESULT...THE WATCHES HAVE BEEN CLEARED FOR THE CHARLESTON WARNING
AREA COUNTIES IN WEST VIRGINIA.

THE THREAT OF THUNDERSTORMS WILL CONTINUE THIS EVENING WITH SOME
LOCALLY HEAVY RAIN AND STRONG WINDS POSSIBLE.
Local storm report, Aug 9, 4:30 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
430 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    GRANTSVILLE               WV   WIND DAMAGE
08/09/00   CALHOUN                        NUMEROUS TREES DOWN IN
                                          AREA. BRAXTON/CHLOE ROAD

0130 PM    LOONEYVILLE               WV   WIND DAMAGE
08/09/00   ROANE                          NUMEROUS TREES DOWN IN
                                          TOWN.

0200 PM    CLARKSBURG                WV   WIND DAMAGE
08/09/00   HARRISON                       TREES DOWN IN CLARKSBURG
                                          AND SHINNSTON.

0200 PM    CARESS                    WV   WIND DAMAGE
08/09/00   BRAXTON                        TREES DOWN IN CARESS AND
                                          WILSIE.

0200 PM    PHILIPPI                  WV   WIND DAMAGE
08/09/00   BARBOUR                        HOUSE DAMAGED IN DOWNTOWN
                                          PHILIPPI AND ON UNION ROAD
                                          3 MILES SOUTH OF PHILIPPI.
                                          REPORTED BY 911 CENTER.

0200 PM    PHILIPPI                  WV   WIND DAMAGE
08/09/00   BARBOUR                        *** 2 INJ ***
                                          TREES STRUCK AUTOMOBILE IN
                                          PHILIPPI. TWO PERSONS
                                          TREATED FOR MINOR
                                          INJURIES. REPORTED BY
                                          BARBOUR COUNTY 911 CENTER.

0200 PM    BUCKHANNON                WV   WIND DAMAGE
08/09/00   UPSHUR                         TREES BLOCKING RT. 20
                                          SOUTH OF ADRIAN.

0200 PM    JANE LEW                  WV   WIND DAMAGE
08/09/00   LEWIS                          TREES DOWN NEAR JACKSONS
                                          MILL AND POWER OUTAGE IN
                                          JANE LEW. REPORTED BY
                                          LEWIS COUNTY 911 CENTER.

0212 PM    OAK HILL                  WV   WIND DAMAGE
08/09/00   FAYETTE                        RADIO STATION TOWER BLOWN
                                          DOWN AT SEWELL MOUNTAIN 10
                                          MILES SOUTHEAST OF
                                          FAYETTEVILLE.

0215 PM    SUMMERSVILLE              WV   WIND DAMAGE
08/09/00   NICHOLAS                       TREES DOWN IN SUMMERSVILLE
                                          AND MT. NEBO AREA.

0215 PM    RICHWOOD                  WV   WIND DAMAGE
08/09/00   NICHOLAS                       TREES DOWN ON FORK
                                          MOUNTAIN ROAD.

0215 PM                              WV   WIND DAMAGE
08/09/00   WEBSTER                        TREES DOWN ON RT. 3 AND
                                          RT. 20 NEAR HACKER VALLEY.

0215 PM    COTTLE                    WV   WIND DAMAGE
08/09/00   NICHOLAS                       TREES DOWN ON RT. 20 AT
                                          COTTLE.

0215 PM    WANETA                    WV   WIND DAMAGE
08/09/00   WEBSTER                        911 CENTER REPORTED ROAD
                                          BLOCKED ON POINT MOUNTAIN
                                          AND WINDOWS BLOWN OUT OF
                                          HOMES IN THAT AREA.

0215 PM    FLEMINGTON                WV   WIND DAMAGE
08/09/00   TAYLOR                         TREES DOWN ON RT. 250.

0222 PM    EAST BANK                 WV   .75 INCH HAIL
08/09/00   KANAWHA                        DIME SIZE HAIL IN EAST
                                          BANK.

0228 PM                              WV   WIND DAMAGE
08/09/00   WEBSTER                        POWER LINES AND TREES
                                          BLOCKING ROADS IN CITY OF
                                          WEBSTER SPRINGS.

0230 PM    SLATY FORK                WV   WIND DAMAGE
08/09/00   POCAHONTAS                     POCAHONTAS COUNTY 911
                                          REPORTED TREES DOWN ON RT.
                                          219 NEAR HILLSBORO AND
                                          SLATY FORK.

0250 PM    SLATY FORK                WV   .75 INCH HAIL
08/09/00   POCAHONTAS                     TREES DOWN AS WELL.

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:34 AM EDTSevere Thunderstorm WarningRLXPerry41 min
Aug 9, 11:34 AM EDTSevere Thunderstorm WarningRLXVinton41 min
Aug 9, 11:46 AM EDTSevere Thunderstorm WarningRLXJackson44 min
Aug 9, 12:14 PM EDTSevere Thunderstorm WarningRLXLawrence46 min
Aug 9, 12:28 PM EDTSevere Thunderstorm WarningRLXGallia47 min
Aug 9, 6:08 PM EDTSevere Thunderstorm WarningRLXAthens, Vinton37 min
Aug 9, 6:46 PM EDTSevere Thunderstorm WarningRLXVinton44 min
Aug 9, 7:03 PM EDTSevere Thunderstorm WarningRLXMeigs42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.